Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS St. Louis, MO

May 17, 2018Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 17, 2018, 12:51 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 12:51 PM CDT (17:51 UTC)
Expired
May 17, 2018, 1:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KLSX 171751
SVRLSX
MOC186-187-171830-
/O.NEW.KLSX.SV.W.0044.180517T1751Z-180517T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1251 PM CDT THU MAY 17 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Ste. Genevieve County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 130 PM CDT.

* At 1251 PM CDT, a severe thunderstorm was located over Womac,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Womac, Knob Lick, Coffman, Libertyville and Minnith. 

This includes Interstate 55 in Missouri near exit 141.
 
This also includes  Hawn State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 9036 3785 8998 3768 9010 3764 9015
      3764 9043
TIME...MOT...LOC 1751Z 102DEG 11KT 3770 9016 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
351 
WWUS53 KLSX 171817
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
117 PM CDT THU MAY 17 2018

MOC186-187-171830-
/O.CON.KLSX.SV.W.0044.000000T0000Z-180517T1830Z/
Ste. Genevieve MO-St. Francois MO-
117 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN STE. GENEVIEVE AND SOUTHEASTERN ST. FRANCOIS
COUNTIES...

At 117 PM CDT, a severe thunderstorm was located near Coffman, moving
northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Womac, Coffman, Libertyville and Minnith. 

This includes Interstate 55 in Missouri near exit 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 9019 3785 8998 3768 9010 3764 9015
      3764 9038
TIME...MOT...LOC 1817Z 118DEG 10KT 3773 9021 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
634 
WWUS53 KLSX 171829
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
129 PM CDT THU MAY 17 2018

MOC186-187-171838-
/O.EXP.KLSX.SV.W.0044.000000T0000Z-180517T1830Z/
Ste. Genevieve MO-St. Francois MO-
129 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STE. GENEVIEVE
AND SOUTHEASTERN ST. FRANCOIS COUNTIES WILL EXPIRE AT 130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm. A 
flash flood warning remains in effect for parts of the area.

LAT...LON 3786 9019 3785 8998 3768 9010 3764 9015
      3764 9038
TIME...MOT...LOC 1828Z 102DEG 11KT 3774 9025 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:40 AM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 17, 5:40 AM CDT, 7 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 AM CDT Thu May 17 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 405 AM CDT Thu May 17 2018

Early this morning, a split flow regime prevailed at the upper
levels across the central CONUS, with a weak NW flow aloft over our
region.  Of particular focus is a small upper LO located just
northwest of Kansas City and is directly responsible for a few
showers around Kansas City.  Another small upper LO existed further
to the south over south-central MO and is helping to maintain areas
of showers and thunderstorms for much of that area.  Outside of the
cloudy skies found in the various clusters of showers and storms, a
large veil of thinner cirrus clouds was spread over the entirety of
our region.  Temperatures were in the 60s with a light northeast
wind at the surface.  High dewpoint air continued to hang tough for
much of the forecast area near and south of Interstate 70, with
values in the low-mid 60s.

The small upper LO will be our main focus for the forecast this
period, and is expected to track slowly southeastward towards the
Lake of the Ozarks by late this afternoon.  While some showers and
thunderstorms may intrude into the southwest and southeast
peripheries of the forecast area until late morning, rain chances
will really ramp up beginning late this morning as we head into peak
heating and the small upper LO moves close enough to have an
influence.  Have boosted PoPs into likely category for a stretch
from central to southeast MO with some widely scattered convective
development possible across an expanded area that will reach into
STL metro.  Temps will struggle to rise most where the rain chances
are highest, with 75-80 expected in parts of central and southeast
MO.  Otherwise, max temps from 80-85 are forecast, close to
persistence values.

The small upper LO will continue moving slowly, taking a more
eastward turn tonight towards far southern IL, nearly reaching the
MS river by 12z/Fri.  Coverage of showers and thunderstorms
downstream from this LO should decrease with loss of peak heating,
but mentionable PoPs are expected to persist nonetheless, with
showers and a few storms expected to increase in coverage across
southern IL ahead of this LO and with some even building back in
towards the STL metro area before sunrise Friday morning.  Overnight
min temps will be similar to persistence, ranging from the upper 50s
to the mid 60s.

TES

.LONG TERM...  (Friday through Wednesday)
Issued at 405 AM CDT Thu May 17 2018

Unsettled pattern is expected through the weekend into the first
half of next week.  Global models are in relatively good agreement
that upper low over Missouri and Illinois on Friday will open up and
lift out over the weekend.  This upper low will bring a chance of
showers and thunderstorms to the area on Friday.  Highs on Friday
will be close to normal with the clouds and chance of rain under the
upper low.

A weak upper ridge will move across the area on Saturday once the
upper trough lifts out.  There will be a warm front move north into
the area on Saturday and Saturday night bringing an additional
chance of showers and thunderstorms.  The upper flow will become
southwesterly behind the weak upper ridge and a series of upper
level disturbances will move over the area in the southwesterly
flow.  The upper flow will eventually become zonal by the middle of
next week in response to a large upper trough dropping into the
western CONUS and closing off.  With a stalled front and unstable
airmass over the area, will keep at least a low chance for showers
and thunderstorms over the area each day.

Expect temperatures to rise back 10-15 degrees above normal next
week as the warm front moves back north into the area and 850mb
temperatures climb into the 15-20C range.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 540 AM CDT Thu May 17 2018

VFR conditions outside of TSRA and generally light northeast
surface winds will prevail at the TAF sites thru the valid period.
The chance for thunderstorms will increase beginning late this
morning at KCOU and around midday for the STL metro sites as an
upper LO approaches from the west and interacts with increasing
instability during peak heating. The thunderstorm coverage will
lessen or exit by sunset, but then re-develop further east and
return to the STL metro area by daybreak Friday morning.

SPECIFICS FOR KSTL: VFR conditions outside of TSRA will prevail
until close to daybreak Friday when MVFR CIGs are expected to move
in from the east. There is a small chance of these lower CIGs to
drop into IFR category. Otherwise, look for a small chance of TSRA
during the afternoon but the probs currently too low for inclusion
into the TAF, with better chances late tonight into Friday
morning.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 17, 4:31 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
431 AM CDT Thu May 17 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
431 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across central and eastern
Missouri as well as southwest and south central Illinois through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:21 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.